Michigan, 2019Damaging Wind in Michigan, September 3, 2019
September 3, 2019 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm produced wind damage in a small portion of Van Buren county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm produced wind damage in a small portion of Van Buren county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 9:22 PM EST, 23 minutes earlier.
Area forecast discussion, Sep 3, 9:22 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1022 PM EDT Tue Sep 3 2019
LATEST UPDATE...
Mesoscale Discussion
.MESOSCALE DISCUSSION...
Issued at 1024 PM EDT Tue Sep 3 2019
The thunderstorms are now becoming more active as a shortwave
rotates in on the upper level trough. The axis of MU cape is over
Southwest Michigan from near Grand Rapids to South Haven at 10
pm. There is around 3000 j/kg of MU cape south of I-94 and around
2500 j/kg of MU cape over the I-94 area. The axis of the low
level jet (LLJ) was from near South Bend to Detroit with the core
of the LLJ near Detriot. There is around 50 knots of effective
bulk shear near the front front where the storms currently are.
The early inversion seen on AMDAR sounding as gone now so
convection is now surface based ahead of the front. We expect the
storms to continue to develop and move east. It may take till
midnight now for the storms to clear our CWA. So, the area near
I-94 is still at risk for severe storms till midnight.
&&
.SYNOPSIS...
Issued at 308 PM EDT Tue Sep 3 2019
- Slight risk for severe thunderstorms this evening
- Cooler for Wednesday
- Some showers possible for Thursday Night into Friday
&&
.UPDATE...
Issued at 754 PM EDT Tue Sep 3 2019
We are watching for development on the cold front and it is
looking less and likely for severe storms. Actually it is becoming
questionable that there will be much in the way of thunderstorms.
I still think given the MU cape, and elevated mixed layer with a
shortwave moving through with the cold front it is still possible
a line of storms my form south or near I-94. No matter what this
should all be done by 10 pm.
&&
.DISCUSSION...(This evening through next Tuesday)
Issued at 308 PM EDT Tue Sep 3 2019
The atmosphere continues to gradually destabilize through mid
afternoon with a southwesterly flow advecting in considerable
moisture. The clouds have delayed/slowed the heating somewhat. At
the same time deep layer and low level shear were impressive. How
much if any severe weather we see will likely be determined by
the amount of destabilization from now until the cold front pushes
through this evening. Based on satellite imagery there will be a
window of an hour or two when decent destabilization could occur
just ahead of the cold frontal passage. HRRR does forecast surface
based CAPE values up over 2000 j/kg ahead of the frontal passage.
Even if we end up short of these values...given the strong shear
in place and lift with the wave moving in...a risk for severe
weather exists. Damaging winds...large hail and a risk for
tornadoes are possible.
By 10 pm the main area of instability should shift southeast of
the area. This is when I drop off the thunderstorm potential. A
much cooler airmass moves in overnight and into Wednesday. A few
showers could clip northern parts of the CWA late tonight.
A weakening wave of low pressure arrives for Thursday night into
Friday. We will only feature a low chance for a few showers given
the weakening trend noted in the models.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 754 PM EDT Tue Sep 3 2019
The threat for severe storms has decreased but it is still
possible between now and say 02z that there could be a storm.
Whether or not that happens, there is an area of MVFR cigs near
the front. That will be cleared out by the front so by 04z or so
all TAF sites are VFR. There is a secondary surge of cold air that
will have an area of MVFR cigs with it and that moves through in
in the 12z to 16z time frame. After that enough cool dry air moves
in to once again clear the skies.
Winds will not be as strong behind the cold front as it was ahead
of the cold front, for the most part winds will in the 5 to 15
knot range Wednesday during the day.
&&
.MARINE...
Issued at 844 PM EDT Tue Sep 3 2019
I have downgraded our Gale Warning to a Small Craft Advisory since
we have not had gales since prior to noon. We have winds of 15 to
25 knots into mid morning Wednesday and with the cold air coming
in it makes sense to continue the Small Craft Advisory till late
afternoon. I through it good to keep the beach hazard and flood
advisory for the same time period.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 4 PM EDT Wednesday for MIZ037-043-
050-056-064-071.
Beach Hazards Statement through Wednesday afternoon for MIZ037-
043-050-056-064-071.
LM...Small Craft Advisory until 4 PM EDT Wednesday for LMZ844>849.
&&
MESOSCALE...WDM
UPDATE...WDM
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...WDM
MARINE...WDMHazardous weather outlook, Sep 3, 7:49 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
849 PM EDT Tue Sep 3 2019
MIZ037>040-043>046-050>052-056>059-064>067-071>074-050100-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
849 PM EDT Tue Sep 3 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Scattered thunderstorms are forecasted through 11 pm. A potential
for severe weather exists with damaging winds, large hail and
tornadoes all possible threats. Thunderstorm movement will be
rapidly off to the east at 40 to 50 mph. All areas have the
potential to see severe weather with locations along and south of
the Interstate 96 standing the best chance.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-050100-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
849 PM EDT Tue Sep 3 2019
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Tonight
Thunderstorms some of which may be severe are possible over Lake
Michigan this evening. Damaging winds, large hail and waterspouts
are possibilities. The best chance for severe weather will south of
Muskegon.
The wind and waves will be hazardous to both small craft and
swimmers swimming through the night and early morning.
Lakeshore flooding and beach erosion are likely, lasting into
tonight. The largest waves and therefore the highest potential for
erosion and flooding will occur north of Holland this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Winds and waves will remain hazardous to swimmers and boaters will
continue into mid afternoon Wednesday.
Lakeshore flooding and beach erosion are likely into midday
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
wdm
In the hours before
Local storm report, Sep 3, 4:08 PM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
508 PM EDT TUE SEP 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST 2 SSW CASCADE 42.88N 85.52W
09/03/2019 M48 MPH KENT MI ASOS
ASOS STATION KGRR GERALD R FORD INTL.
&&
MWSThunderstorm Wind, Van Buren
- When
- September 3, 9:45 PM EST to 9:46 PM EST
- Where
- Van Buren County, 2.31 mi SSE of Decatur
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.090, -85.950
Several trees were blown down near Decatur.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 3 to 5, 20194 deaths · 20 events
- Tornado in Illinois, September 3, 20191 injured · EF1 · 1 event
- Tropical Storm and Storm Surge in Florida, September 3, 201911 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 3 to 4, 20199 events
- Damaging Winds in Illinois, September 3, 201956 kt wind · 4 events
- Damaging Winds in Indiana, September 3, 201958 kt wind · 4 events
- Damaging Winds in Wisconsin, September 3, 2019$11,000 · 61 kt wind · 2 events
- Damaging Winds in Wisconsin, September 3, 2019$5,000 · 52 kt wind · 3 events
- Flood and Damaging Wind in Illinois, September 3, 2019$1,000 · 50 kt wind · 3 events
- Excessive Heat in Arizona, September 3 to 4, 20192 events
- Excessive Heat in Nevada, September 3 to 4, 20192 events
- Hail and Damaging Wind in Michigan, September 3, 2019$10,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851137.